First, is there such a thing as temporary hypoT due to increased stress/anxiety? In other words, is there such a thing as acute hypoT that can resolve itself?
Second, once a person starts thyroid meds does that cause their thyroid, assuming it's functioning to some degree, to stop working altogether? My doc told me that taking thyroid meds does not cause the thyroid to stop working and become dependent on the meds; however, I have heard info to the contrary.
My doc is a really smart guy but I'm just wondering what some of you have heard.
I ask this because my hypoT symptoms started immediately after a stressful situation (now I have some anxiety). And I have noticed a shaky, jittery feeling a 1/2 hour to an hour after taking the Armour. Could I be becoming hyperT due to the meds? Or could hypoT cause jittery feelings too? I should mention that I may even be on too low of an Armour dose, so maybe that's the issue - or maybe it's the residual anxiety.
Well... I know that hypERthyroidism can be triggered by stress. I've never heard of it triggering hypOt, and have no idea whether that's possible. However, times of estrogen flux are known triggers for it... puberty, pregnancy, post-partum, and menopause. I'm not sure of the physiological mechanism of that, but it's fact.
As for the meds shutting down thyroid function... I can tell you that this is true in my case, and I presume many others, mainly because I take Armour thyroid. The T3 in the med switches off production of TSH, which is the catalyst for the thyroid to make its own hormone. This is actually not a bad thing at all, because a failing thyroid gland tends to sputter and spurt... Causing more hormone to be produced at times, which when added to the pill's hormone can be too much. Then it will stop producing for a while, during which time the pill may not be enough. It's just easier to dose if the gland has been turned off. I am unsure about how often that happens when T4-only meds are used.
Anxiety is second on just about every hypoT symptom list, after fatigue. You should expect it to abate once you find your optimal dose... That is, if it is being caused by your lack of thyroid and not something else. If you are taking only a small dose of Armour and for only a short time now, it's unlikely you are overdosed. Testing the free Ts would tell you for sure whether you are or not. The jittery feeling 1/2 half hour after taking the med is common and nothing to worry about. Many people report it, even though it's never happened to me.